Categories
News

Due to stress, cases of drug overdose are increasing: what threatens it and what to do

More and more people complain of forgetfulness. Both the transferred covid, as well as strong experiences, stress can lead to memory problems, the doctors explain. One of the consequences of such “failures” is an extra drug and an overdose.

A picture: Shutterstock

More and more people complain of forgetfulness. Both the transferred covid, as well as strong experiences, stress can lead to memory problems, the doctors explain. One of the consequences of such “failures” is an extra drug and an overdose. Throwing fuel on the fire is a passion for self-medication, exacerbated by the arrival of the coronavirus. These or those pills are now taken by most of us.

– The risk of drug overdose is really very relevant today, – confirms the associate professor of the department pharmacologistSechenov University, candidate of biological sciences, pharmacologist Susanna Sologova. – The number of medicines in the home first aid kit has increased in recent years. And the number of drug poisonings is growing proportionally. Especially – as a result of self-treatment. And also if it is combined with treatment by a doctor.

The most dangerous, according to the expert, is an overdose of sleeping pills, sedatives (sedatives), antidepressants, some painkillers and antipyretics. And also – a number of drugs for the cores. At the request of KP.RU, Susanna Sologova analyzed the most disturbing and at the same time common examples in practice.

Associate professor of the department of pharmacology at Sechenov University, candidate of biological sciences, pharmacologist Susanna Sologova.

Associate professor of the department of pharmacology at Sechenov University, candidate of biological sciences, pharmacologist Susanna Sologova.

A picture: Personal archive

GET INFORMED: WHAT IS OVERDOSE

Antipyretic / anti-inflammatory / analgesics

– Acetaminophen

If urgent action is not taken (see below), the symptoms of an overdose will increase:

* after 24-72 hours: nausea, vomiting, abdominal pain;

* after 3-4 days: violation of the liver, jaundice, bleeding;

* after 5 days – failure of the liver and other organs, death is possible.

– Preparations based on salicylic acid (the most common example is aspirin)

* Moderate overdose: nausea, vomiting, tinnitus, hearing loss, headache, dizziness and confusion.

* Serious overdose: fever, increased breathing rate, respiratory failure, cardiogenic shock (leading to circulatory disorders), coma.

– Ibuprofen

* Moderate overdose: vomiting, abdominal pain, diarrhoea, tinnitus, headache, gastrointestinal bleeding.

* Serious overdose: renal failure, liver damage, drop in blood pressure, respiratory depression, convulsions, coma.

Preparations for the cores

– propranolol

* Dizziness, slowed heart rate, arrhythmia, heart failure, shortness of breath, cyanotic skin, convulsions.

– Atenolol

* Dizziness, decrease in heart rate, drop in blood pressure, fainting, arrhythmia, blue fingernails or palms, convulsions, difficulty breathing.

– Verapamil

* Decrease in blood pressure, arrhythmia, increased blood glucose concentration. Possible death.

– Clonidine

* Disturbance of consciousness, decreased heart rate, arrhythmia.

– Enalapril

* Drop in blood pressure, stupor (immobility, lack of response to external stimuli)

– Amiodarone

* Dangerous violation of the heart rhythm, death is possible; severe damage to the liver, severe disruption of the thyroid gland, lungs and other organs.

Anti-anxiety drugs (anxiolytics), antipsychotics (neuroleptics), and antidepressants

– Phenazepam

* Confusion, speech disorder, visual disturbance, tremor, heart rate slowed down, shortness of breath, drop in blood pressure, coma.

– Aripiprazole

* Vomiting, increased blood pressure, tachycardia, loss of consciousness, arrhythmia, slowed heart rate, respiratory arrest.

– Amitriptyline

* Hallucinations, convulsions, clouding of consciousness, impaired thinking, cardiac arrhythmias, coma.

– Sertraline

* Vomiting, tachycardia, dizziness, involuntary oscillatory movements of the arms, legs, head.

Anticoagulants

– Warfarin

* Bruises, blood in stools or urine, decrease in hemoglobin level.

– Rivaroxaban

* Bleed.

Strong painkillers (narcotic analgesics)

– Fentanyl

* Depression of the respiratory center, increased muscle tone, decrease in blood pressure, decrease in heart rate.

– Butorphanol

* Hypoventilation of the lungs (insufficient filling with air), cardiovascular failure, coma.

– Morphine

* Confusion, dizziness, drop in blood pressure, slowed heart rate, intracranial hypertension (up to cerebrovascular accident), hallucinations, convulsions, respiratory arrest.

Remark:

The severity of overdose and the appearance of certain symptoms depend on various indicators, including age, body weight, human metabolism, concomitant diseases, etc.

IMPORTANT

What must we do?

– Drug poisoning is a very serious and dangerous condition, warns Susanna Sologova. – Therefore, at the slightest suspicion of poisoning due to an overdose of the drug, you should immediately consult a doctor, call an ambulance! In some cases, hospitalization is required. Before the doctors arrive, make sure the victim is not choking on vomit. To do this, lay the person on their stomach so that their head hangs off the bed and support them with your hands.

When meeting the ambulance, please describe the circumstances of the incident, name and amount of medication taken. And also give the doctors the remnants of the medicine.

From the editor: as the doctors explain, if there are no signs of poisoning or deterioration of health after an “additional” drug, then you can independently use the tips in case of overdose indicated in the instructions for a particular drug . This can be activated charcoal, gastric lavage, etc. But! At the same time, it is important to closely monitor your condition. And at the first sign of discomfort, consult a doctor immediately.

TO THE MATTER

The six most common causes of drug overdose

According to our expert, the most common drug poisoning is due to a drug overdose for the following reasons:

1. Wrong dose of medicine.

2. Uncontrolled intake of drugs during self-medication.

3. Exceeding the dose of the active substance due to drug interaction (for example, in the case of simultaneous reception incompatible medications.

4. Repeatedly taking a medicine already taken (forgetfulness; in old age this is possible due to impaired thinking).

5. Accidental or intentional drug use by a child.

6. Taking drugs for suicidal purposes.

By Peter Kavinsky

Peter Kavinsky is the Executive Editor at cablefreetv.org